Wisconsin, 2016Lightning Strike in Wisconsin, August 16, 2016
August 16, 2016 · NWS ARX · 1 event in 1 county or zone
A house fire near West Salem (La Crosse County) was started by a lightning strike. The garage and front half of the house were badly burned with the rest of the house sustaining smoke and water damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A house fire near West Salem (La Crosse County) was started by a lightning strike. The garage and front half of the house were badly burned with the rest of the house sustaining smoke and water damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 16, 5:08 PM CST, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 16, 5:08 PM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
608 PM CDT TUE AUG 16 2016
.SYNOPSIS...
ISSUED AT 410 PM CDT TUE AUG 16 2016
Short wave coming out of the Dakotas was beginning to fire
a few thunderstorms across southern MN and into central WI.
Clusters of storms were located in western MN north of Alexandria
where these storms were tapping the better CAPE and mid level
lapse rates. These storms were spreading southeast and were
intensifying. 4 pm temperatures were in the lower to mid 80s with
dewpoints in the mid to upper 60s.
&&
.SHORT TERM...(THIS EVENING THROUGH Wednesday)
ISSUED AT 410 PM CDT TUE AUG 16 2016
Forecast focus on thunderstorms through tonight.
Late this afternoon and tonight: Thunderstorms will continue to
increase in coverage and intensity the remainder of the afternoon
and evening hours, as forcing from the short wave approaches. A
slight risk of severe storms exists for portions of southeast MN
with a marginal risk across much of the remainder of the ARX cwa.
The main threats will be damaging winds and large hail. Pops will
be in the 50-60 percent range but pops will decrease overnight
from west to east as the wave shifts off to the east. Minimum
temperatures should be in the mid 60s at most locations.
Wednesday: Other than slight pops in the far eastern cwa much of
the cwa will be dry and mostly sunny, due to subsidence behind the
departing short wave. Highs will be mainly in the lower 80s.
.LONG TERM...(Wednesday NIGHT THROUGH Tuesday)
ISSUED AT 410 PM CDT TUE AUG 16 2016
Forecast focus on increasing thunderstorms late in the week with a
strong cold front, then a taste of fall later in the extended.
Wednesday night and Thursday: Weak high pressure brings a brief
dry period as the flow aloft becomes zonal. Temperatures will be
warm with highs in the mid to upper 80s
Thursday night through Saturday: Showers and thunderstorms will
become likely as a strong upper level trough and cold front will
be sweeping into the Upper Midwest. Due to the strength of this
system some of the storms may be severe during a portion of this
time frame, so stay tuned!
Sunday into early next week: Taste of fall with a dry northwest
flow. Highs should be in the upper 60s to mid 70s with lows in
the upper 40s to mid 50s. Some favored cold spots may drop into
the mid 40s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 608 PM CDT Tue Aug 16 2016
Watching convection to the northwest of the area early this
evening ahead of a short wave trough coming out of the eastern
Dakotas. The short wave trough will swing across the region
overnight but the concern is how widespread will the convection
become ahead of this. The latest set of hi-res meso scale models
offer up various opinions but all show a general increase in
coverage early this evening and then show the activity becoming
more scattered and moving off to the east. Plan to show a VCTS for
both airports this evening with VFR ceilings to cover the
possibility of some convection coming in. For the overnight...the
winds look to go light with skies clearing out and the 16.18Z NAM
forecast soundings showing saturation occurring at the surface for
KLSE. The question becomes how soon with the clouds clear out and
will there be any rain to help prime the low levels. Will show a
short period of MVFR with a tempo of IFR late tonight with some
fog. Conditions could become more favorable for a fog event if the
skies can remain clear through the night or if some rain moves in
followed by clearing skies. Once the fog dissipates, the rest of
the day looks to have VFR conditions.
&&
.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...04
Hazardous weather outlook, Aug 16, 7:06 AM CST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
806 AM CDT TUE AUG 16 2016
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
806 AM CDT TUE AUG 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND FROM CENTRAL INTO SOUTHWEST
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE STARTING THIS AFTERNOON. A
FEW STORMS COULD BE STRONG AND CAPABLE OF PRODUCING GUSTY WINDS
AND HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PERIODIC THUNDERSTORM CHANCES CONTINUE WEDNESDAY THROUGH
MONDAY. SOME OF THE STORMS THURSDAY NIGHT INTO FRIDAY COULD BE
STRONG WITH GUSTY WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
DTJ/SHEA
In the hours before
Special weather statement, Aug 16, 6:30 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT TUE AUG 16 2016
MNZ079-086>088-WIZ032-170200-
WINONA-DODGE-WABASHA-OLMSTED-BUFFALO-
730 PM CDT TUE AUG 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WINONA...
WABASHA...NORTHERN DODGE...NORTHERN OLMSTED AND BUFFALO COUNTIES...
AT 729 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR ALMA WISCONSIN TO NEAR WEST
CONCORD MINNESOTA. MOVEMENT WAS EAST AT 20 MPH.
RAINFALL RATES OF 1 TO 2 INCHES AN HOUR, WINDS IN EXCESS OF 30 MPH
AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MONDOVI...WABASHA...MANTORVILLE...ALMA...BUFFALO...GOODVIEW...
PLAINVIEW...ORONOCO...ELGIN...BUFFALO CITY...FOUNTAIN CITY...
MAZEPPA...WEST CONCORD...ROLLINGSTONE AND CLAREMONT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4441 9208 4459 9202
4459 9153 4423 9155 4421 9160 4417 9161
4414 9156 4404 9157 4402 9304
TIME...MOT...LOC 0029Z 273DEG 17KT 4441 9189 4421 9316
04Special weather statement, Aug 16, 8:26 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
926 PM CDT TUE AUG 16 2016
MNZ088-096-WIZ033-034-041-042-170315-
WINONA-HOUSTON-MONROE-LA CROSSE-TREMPEALEAU-JACKSON-
926 PM CDT TUE AUG 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WINONA...
NORTHERN HOUSTON...WESTERN MONROE...JACKSON...SOUTHEASTERN
TREMPEALEAU AND LA CROSSE COUNTIES...
AT 924 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF BLAIR TO NEAR NORTH
BEND TO 7 MILES NORTHEAST OF RUSHFORD. MOVEMENT WAS EAST AT 40 MPH.
RAINFALL RATES OF 1 TO 2 INCHES AN HOUR ALONG WITH WINDS IN EXCESS
OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...SPARTA...LA CRESCENT...BLACK RIVER FALLS...ONALASKA...
HOLMEN...WEST SALEM...TREMPEALEAU...BANGOR...DAKOTA...MILLSTON...
FORT MC COY...CATARACT...FRENCH ISLAND...AND FRANKLIN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4372 9091 4381 9173 4413 9127 4445 9120
4438 9031
TIME...MOT...LOC 0224Z 279DEG 33KT 4437 9117 4413 9123 4386 9163
04Special weather statement, Aug 16, 9:21 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1021 PM CDT TUE AUG 16 2016
MNZ096-WIZ029-034-042>044-053-055-170400-
HOUSTON-RICHLAND-JUNEAU-ADAMS-MONROE-CLARK-VERNON-JACKSON-
1021 PM CDT TUE AUG 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HOUSTON...
SOUTHEASTERN CLARK...MONROE...SOUTHEASTERN JACKSON...VERNON...
JUNEAU...WESTERN ADAMS AND NORTHWESTERN RICHLAND COUNTIES...
AT 1020 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF NEILLSVILLE
WISCONSIN TO 10 MILES NORTHEAST OF CASHTON WISCONSIN TO 7 MILES
NORTH OF NEW ALBIN IOWA. MOVEMENT WAS EAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
TOMAH...MAUSTON...VIROQUA...FRIENDSHIP...NEW LISBON...WESTBY...
ADAMS...ELROY...HILLSBORO...CASHTON...NECEDAH...WONEWOC...
COON VALLEY...LA FARGE...NEW ROME...DELLWOOD...GLENDALE AND SHERWOOD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4373 8987 4364 9014 4364 9031 4358 9031
4343 9076 4357 9147 4373 9101 4373 9091
4376 9091 4384 9067 4468 9051 4467 9032
4425 9032 4425 8976
TIME...MOT...LOC 0320Z 280DEG 47KT 4460 9047 4384 9062 4360 9133
04Lightning, La Crosse
- When
- August 16, 9:45 PM CST
- Where
- La Crosse County, 2.23 mi NNW of West Salem Arpt
- Property damage
- $70,000
- Reported by
- Broadcast Media
- Coordinates
- 43.901, -91.134
A lightning strike started a house fire west of West Salem. The garage and front half of the house were badly burned while the rest of the structure sustained water and smoke damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 16 to 22, 20162 injured · $50 million · 1 event
- Damaging Winds in Pennsylvania, August 16, 20164 injured · $107,000 · 52 kt wind · 27 events
- Flash Flood and Damaging Wind in Vermont, August 16 to 17, 2016$550,000 · 50 kt wind · 2 events
- Damaging Winds in Pennsylvania, August 16, 2016$70,000 · 50 kt wind · 9 events
- Damaging Winds in Tennessee, August 16 to 17, 20164 injured · 50 kt wind · 6 events
- Damaging Wind in Arizona, August 16, 2016$50,000 · 56 kt wind · 1 event
- Tornado and Damaging Winds in New York, August 16, 2016$26,000 · EF0 · 4 events
- Damaging Winds in New York, August 16, 2016$16,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Virginia, August 16, 2016$20,000 · 1.25 in hail · 2 events
- Damaging Winds in West Virginia, August 16, 2016$17,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Minnesota, August 16, 20161.5 in hail · 15 events
- Lightning Strike in Florida, August 16, 20161 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656744.